Cephalosporins in Penicillin-allergic Patients

Maybe you've heard someone say not to give cephalosporins to penicillin-allergic patients.  "There's a 10% chance of cross-reactivity," they claim in support of their decision.  But a 2011 literature review is suggesting that this statistic is grossly exaggerated.

Their conclusion? "Cross reactivity between penicillins and most second-generation and all third- and fourth-generation cephalosporins is negligible. The overall cross reactivity between penicillins and cephalosporins with similar side chains is approximately 2.5%, and overall cross reactivity between penicillins and all cephalosporins is 1%."

Most cross reactivity between penicillins and cephalosporins stems from whether their R1 side chains are structurally similar.  If a patient has had an allergic response to penicillin, it is safe to administer a cephalosporin with a side chain that is structurally dissimilar to that of the penicillin or to administer a third- or fourth- generation cephalosporin.  It is also recommended, based on a small number of cases (n = 40), that cefadroxil be avoided in these patients.  For patients with a questionable history of penicillin allergy, skin testing predicts a true penicillin allergy but does not reliably predict allergy to cephalosporins, particularly to those with dissimilar side chains.

Their recommendation?  When patients provide a history of penicillin allergy, further information should be obtained to determine whether an IgE-mediated response (anaphylaxis) occurred.  In patients with a documented IgE-mediated response to penicillin, third- and fourth-generation cephalosporins can be used generously.  First- and second-generation cephalosporins with R1 side chains similar to that of penicillin (ie, cefaclor, cefadroxil, cefatrizine, cefprozil, cephalexin, and cephradine) should be avoided; first- and second-generation cephalosporins with different R1 side chains can be given.  Skin testing is not recommended for determining the safety of administration of cephalosporins to penicillin-allergic patients due to its unreliability.